Rare Presentation of TEN-Like Subacute Cutaneous Lupus Erythematosus Occurring in the Setting of Donepezil Exposure and COVID-19 Infection: A Diagnostic Challenge.
Sydney Kenney, Andrea Acosta, Jason Castillo et al.
✦ AI-curated · Sources linked
Case in brief
A 65-year-old man developed a widespread, photodistributed erythematous eruption within 24 hours of starting donepezil for Parkinsonism-associated aphasia. The condition progressed to erosions and bullae, affecting 81% of his total body surface area. Histopathology indicated interface dermatitis and epidermal necrosis. Positive serologies for anti-Ro/SSA and ANA, along with COVID-19 positivity, led to a diagnosis of TEN-like subacute cutaneous lupus erythematosus.
What made this case unusual
This case highlights a rare presentation of TEN-like subacute cutaneous lupus erythematosus triggered by donepezil, complicated by a concurrent COVID-19 infection.
Diagnostic / clinical pearl
Clinicians should consider TEN-like subacute cutaneous lupus erythematosus in patients presenting with extensive skin detachment following the initiation of medications, especially in the context of viral infections.
Why it matters
Understanding this association is crucial for timely diagnosis and management, particularly in patients with new medication exposure and concurrent infections.